Insulin overdose cannot be tolerated by the body and the immediate response observed is a drastic fall in blood sugar level. Low sugar in the blood is referred to as hypoglycemia, which can cause excessive sweating, heart palpitations, seizures (involuntary shaking of any part of the body), uncontrollable hunger and anxiety.
As aforementioned, administering too much of insulin gives rise to some bothersome side effects that result from hypoglycemia. So, in order to improve the patient’s health that has deteriorated from taking excess insulin, it is necessary to stabilize blood sugar levels as early as possible. In case, treatment is ignored, the percentage of sugar in the blood decreases considerably, leading to some serious health issues such as seizures.
A simple way to arrest the ‘downward march’ of blood sugar level is to consume foods and beverages high in sugar. Having fruit juices, cold drinks, ice creams or pastries can work to normalize blood sugar levels. In case, none of these food items are available at home, taking 4 teaspoons of sugar is enough to alleviate the symptoms.
Taking sugary foods orally may not be possible if the symptoms worsen quickly. To be specific, the person will not be in a position to consume any sweets if his health deteriorates rapidly. In such circumstances, administering glucagon injections can help the body to regain its normal blood sugar levels.
Glucagon is a hormone that encourages the production of sugar in the body, in turn helping to mitigate the effects of taking too much insulin. To tackle seizure problems, one may be advised to take anti-seizure medications.
However, trembling, usually stops when the blood sugar levels are no longer in the harmful range. In some cases, the prescribed dosage of insulin is itself too much for the body to handle. So, many times, reducing the recommended dose helps to stop the recurring symptoms of hypoglycemia.
On the whole, insulin overdose cannot be neglected, as depleting blood sugar levels, eventually makes the person unconscious. So, treatment should not be delayed and giving sugary foodstuffs at the earliest is necessary to prevent the symptoms from worsening.